Coming off carbimazole

I wonder if anyone with hyper can offer help or advice? I am trying to come off carbimazole after almost 2 years to see if I'm in remission but every time I come off or even cut down, I get symptoms of agitation, faster heart rate, odd sensations in my head. Is this an immediate return of hyper or is it common to have a resurgence of these symptoms prior to a resettling? I don't know whether I have Graves' disease or hyperthyroidism as was never tested for antibodies. Thank you for any light you might be able to shed on this.

19 Replies

oldestnewest
  • Hi Linanne

    I have graves for over 4 years now and taking carbimazole long term.

    I was on it for a year initially then it was stopped I knew nearly immediately that I would have to go back on it. My first symptom is my legs ache, But stayed of the carb for 3 months before going back on it again. My endo is suggesting that in an years time I try coming off again, but I suffer badly with my eyes and have had no trouble on the carbimazole so am very reluctant. Hope everything goes well for you.

  • Thanks, Duster. There are some frightening dilemmas involved in having this condition, that's for sure. Something I've picked up from studying this forum is that RAI can induce eye disease, so I understand your reluctance to come off the drug very well.

  • Hi Linaane...Im not hyper but my daughter is.....and it sounds as if you still need the carbimazole to me. These are symptoms of hyperthyroid/graves.

  • Thanks, Morena. I hope your daughter has beneficial treatment.

  • Hi linanne! Very interesting question- I don't have an answer but I have the same situation. I was diagnosed as extremely hyper 2 years ago and put on carbimazole. I went hyper again when I reduced the dosage so I had RAI in April. My endo has tried to stop the carb twice since then but both times the symptoms you describe came back. I complained at length to him about this as I felt so blooming awful again. He just restarted the carb (which took about 6 weeks to show any effect). I'm currently taking 5mg carb a day and am mostly feeling okay- I have bad days where I still feel terrible again. I've just had more bloods done which show me to be in the normal range so my ends wants me to stay on the 5mg until my next appointment in January. I'm quite confused by it all as if my bloods are showing as normal but I'm still taking the carb then surely this means I'm not fixed yet?! Like you I don't know if I have Graves or not because I wasn't tested but I do have a lot of trouble with gritty, dry eyes and I can't wear my contacts for very long now. You have my complete sympathy- this is an AWFUL way to feel. I hope you get it sorted soon.

  • Your situation is terribly confusing as RAI is supposed to be last resort when the drug fails, not some kind of extra. I think that my next step will be to find out if I have Graves. I also wasn't tested for antibodies though I asked but was fobbed off with blah-blah about false positives or false negatives or possibly both. I understand from a book by Mary Schomon (Living Well with Graves' Disease) that the test is actually reliable enough. I hope you find your way through this bewildering time.

  • Hello Linanne

    I also have overactive thyroid and this was diagnosed April 2011. I was given carbimazole and have come off this twice and after 3-4 months the hyper symptoms returned. I was told I needed to have RAI or surgery but I keep refusing as neither is what I want. It's my body and my choice but I have real indifference attitude from doctors at hospital out patient clinics.

    My Carbimazole is due to be stopped at the end of this month and I am hoping that my overactive will have calmed down and righted itself after almost 3 years BUT I am already preparing myself to stand firm and refuse the RAI/Surgery options that I know will be pushed at me at my next thyroid clinic session.

    I do hope that your own circumstances will improve and send you a gentle hug right now. xx

  • Thank you and virtual hug to you too. I also have met with indifference, also dogma and a degree of bullying. Lies as well: my endo insists that RAI is safe when, in fact, the risks and consequences can be very serious and at the very least, switch hyper for hypo, also notoriously badly treated. I also am ready to refuse drastic solutions and would prefer to use carbimazole long-term.

  • I have Graves (diagnosed about four years ago) and like you have refused RAI (I have Thyroid Eye Disease) and surgery. I have been on Block and Replace for 18months, which was awful and then when it was stopped I immediately had symptoms of Graves again.

    I have for the last couple of years been on Carbimazole and Im now down to 2.5mg every 4 days. I have a phone appointment on Tuesday with my Endo when Im sure she will try again to get me to have surgery.

  • I don't understand why RAI is pushed on to people with TED when it can worsen that condition. You've done well in getting down to such a low dose of carb. I'd like to try but very gradually.

  • I did it very slowly over a long period :) (with the blessing of my Endo, actually I think she was humouring me!)

  • Glo, my son was on methimazole for a couple of years but he is doing well now almost ten years later. I know he stayed away from caffeine, etc., but I wonder if you could try all the things that flatten or slow down metabolism? I know soy and cruciferous vegetables are on that list. I wonder if those kinds of things would do any good.

  • Is methimazole similar medication to Carbimazole for hyperactive thyroid? All interesting posts. Any thyroid conditions make life a roller-coaster experience but this site is so helpful and it reminds us that we are not alone (although I wouldn't ever tell the Endo this!). Take care everyone and be kind to yourselves.

    xxx

  • My understanding is that methimazole is the US brand name for carb but Heloise will know for certain.

  • No - that is not the case.

    Carbimazole is converted into methimazole. Seems that conversion is nearly complete.

    I do not know why the USA ended up using methimazole whereas the UK uses carbimazole.

  • Thanks for this clarification.

  • Yes I thought that might be the case Linanne. I hope that you get a decent nights sleep and that tomorrow will be a good day for you. xxx

  • Hi, I also have Graves (diagnosed in 2012). First of all, how is it possible you don't know if you have Graves?!?!? Your endo should test you for that. It sounds ridiculous to me he/she doesn't want to test you for it. If necessary, have the test done privately. It is very important to know if your hyperthyroidism is caused by an autoimmune disease.

    When I was diagnosed I was extremely hyper (FT4 > 100; heart rate 196; not funny), but I quickly started to feel better on Carbimazole. My endo decided to give it a try (remission) after one year and since then I have been in remission :-) (almost 2 years now). In the first months after stopping, I didn't feel well and had all kinds of hyper symptoms, and on top of that I had weird allergic reactions, low grade fever, and other strange symptoms. But every time I got tested, the FT4 and TSH were in range, so I just moved on and waited until I started to feel better. It took my body about a year to get "recalibrated" again, but now I feel fine, I exercise regularly, I eat well. I think your body needs to find its balance again. However, if your blood shows you're hyper again, then it's a different story of course.

    I know some endo's test for antibodies before stopping the medication. They use it as an indicator to see how active the autoimmune disease still is.

    Talk to your endocrinologist. You should get better care. All the best!

  • Thank you for this, Misky - it's encouraging on many levels. I will press for a proper diagnosis but my endo is very dogmatic and impervious, so may have to arrange things for myself or maybe see if I could be referred to a different hospital.

You may also like...